Lifestyle Health and Wellbeing 30 Oct 2017 Dry mouth could be s ...

Dry mouth could be side effect of certain medications for older adults

ANI
Published Oct 30, 2017, 8:57 am IST
Updated Oct 30, 2017, 8:57 am IST
This can cause various health issues.
Older people suffering from a dry mouth could be caused by certain medications. (Photo: Pixabay)
 Older people suffering from a dry mouth could be caused by certain medications. (Photo: Pixabay)

Washington: Having a dry mouth can be a common side effect of prescribed medications for older people, according to a recent study.

When you have dry mouth, it means you don't have enough saliva, or spit, to keep your mouth wet. It can lead to problems chewing, eating, swallowing, and even talking. What's more, dry mouth puts you at higher risk for tooth decay and oral infections.

 

However, there's much we don't understand about the connection between medications and dry mouth in older adults. Recently, a study was conducted by the researches who examined 52 related studies to learn more about the issue.

The researchers reported that there are a number of medications that are linked to dry mouth. These include medications used to treat urinary incontinence, depression, insomnia, and anxiety, as well as diuretics used to treat high blood pressure.

In fact, medications used to treat urinary incontinence were nearly six times more likely to cause dry mouth than a placebo. (A placebo is a "sugar pill" or "dummy" treatment that is given in research studies to compare effects of an actual treatment compared to no treatment at all).

 

The researchers also suggested that healthcare providers should regularly monitor and review all medications to identify potential side effects and to adjust doses or change medications when necessary. The research is published in the Journal of the American Geriatrics Society.

...




ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
-->